Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Tucson, AZ

August 12, 2004Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2004, 5:03 PM MST for Cochise County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 5:03 PM MST (00:03 UTC)
Expired
Aug 12, 2004, 5:35 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 130003
SVRTWC
AZC003-130035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
502 PM MST THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN ARIZONA

* UNTIL 535 PM MST

* AT 502 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HUACHUCA CITY...OR ABOUT 7 MILES NORTH OF
  SIERRA VISTA...MOVING NORTHWEST AT 10 MPH.

DAMAGING WIND...INTENSE RAIN AND HAIL IS LIKELY. MOVE INSIDE A STRONG
BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS.

LARGE HAIL IS LIKELY. PUT YOUR VEHICLE IN A GARAGE OR CARPORT AND
MOVE TO A STURDY SHELTER.

LAT...LON 3154 11044 3161 11018 3181 11029 3180 11044

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:30 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 12, 2:30 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST THU AUG 12 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A SERIES OF UPPER LEVEL DISTURBANCES IS EXPECTED TO
BRING AN INCREASE IN THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY. BY
EARLY NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS THE UPPER HIGH
SHIFTS SOUTH INTO MEXICO. HOWEVER...THERE SHOULD BE SOME LINGERING
MOISTURE FOR ISOLATED THUNDERSTORMS OVER THE HINGER TERRAIN.
&&

.DISCUSSION...TEMPERATURES STRUGGLING ACROSS WESTERN PORTIONS OF
ARIZONA...AS THE MID AND UPPER LEVEL CLOUD COVER CONTINUE TO
DISSIPATE.  TIA IS CURRENTLY AT 93F DEGREES WHICH IS 9 DEGREE COOLER
THAN YESTERDAY AT THIS TIME. THIS WILL LIMIT THUNDERSTORM
DEVELOPMENT ACROSS WESTERN PORTIONS OF THE CWA.  RADAR REFLECTIVITY
AND LIGHTNING DETECTION ALREADY SHOWS THUNDERSTORMS DEVELOPING OVER
THE RIM AND MOUNTAINOUS AREA IN EASTERN PORTIONS OF CWA.  THERE IS
ALSO A FEW CELLS DEVELOPING SOUTH OF SANTA CRUZ COUNTY IN MEXICO.
THE 18Z KTUS SOUNDING SHOWED SOME INSTABILITY WITH LIFTED INDEX OF
-5.9 AND A CAPE AROUND 1400 J/KG. INITIALLY THOUGHT STORMS WOULD
DEVELOP SIMILAR TO YESTERDAY OVER THE MOUNTAINS AND PUSH INTO THE
VALLEY. BUT 18Z SOUNDING SHOWED 700MB FLOW NEAR ZERO AND RATHER WEAK
BELOW 700MB.  ALTHOUGH THE WEAK FLOW AT 700MB..MAIN CONCERN WILL BE
THAT THE THUNDERSTORMS WILL BE ABLE TO PUSH NORTHWARD OFF THE
MOUNTAINS IN MEXICO AND OUTFLOW INITIATE DEVELOPMENT. THUS DECIDED
TO KEEP ISOLATED POPS IN THE FORECAST FROM TUCSON WESTWARD.

AS FOR FRIDAY AND SATURDAY...EXPECTING AN UPSWING IN SHOWER AND
THUNDERSTORM ACTIVITY WITH MAIN CONCERN FOR HEAVY RAINFALL. THE
UPPER LEVEL DISTURBANCE SEEN IN WV IMAGERY OVER BAJA CALIFORNIA WILL
CONTINUE TO MOVE NORTHWARD...WITH MODELS SUGGESTING PIECES OF ENERGY
MOVING AROUND THE HIGH PRESSURE SYSTEM ACROSS ARIZONA.  AS MENTIONED
THE MAIN CONCERN WILL BE FOR HEAVY PRECIPITATION AND THE FORECAST
WILL REFLECT HEAVY RAIN WORDING.  THE COORDINATION CALL WITH THE
OTHER OFFICES A FLASH FLOOD WATCH WAS CONSIDERED FOR FRIDAY. HAVE
ALTHOUGH FEEL THERE WILL HEAVY PRECIPITATION FROM SOME STORMS THERE
IS A LARGE UNCERTAINTY IN HOW EXTENSIVE THE CLOUD COVER OVERNIGHT
WILL BE.  THUS HAVE OPTED TO JUST INTRODUCE HEAVY RAINFALL WORDING
FOR BOTH FRIDAY AND SATURDAY. WILL HAVE TO SEE HOW THINGS DEVELOP
AND MAY NEED TO ISSUE FOR TOMORROW. SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO MOVE ACROSS ARIZONA ON SUNDAY...WHICH
WILL CONTINUE CHANCE OF THUNDERSTORMS BUT MAINLY PUSH IT FURTHER
EAST THROUGH THROUGH EARLY NEXT WEEK.  ALTHOUGH THE FLOW NEXT WEEK
BEGINS TO SHIFT WEST AND NORTHWEST...IT DOES NOT ENTIRELY DRY OUT
SOUTHEAST ARIZONA. THUS WITH EXPECTED LINGERING MOISTURE IN THE
MOUNTAINS HAVE KEPT THE MENTION OF SHOWERS AND THUNDERSTORMS MAINLY
IN MOUNTAINS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MG
Hazardous weather outlook, Aug 12, 12:05 PM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1205 PM MST THU AUG 12 2004

AZZ019-029>035-130700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1205 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE POTENTIAL FOR STRONG DOWNBURST WINDS IS NEAR NORMAL
ACROSS SOUTHEAST ARIZONA TODAY. THE POTENTIAL FOR HEAVY RAINFALL IS
NEAR NORMAL TODAY. DAYTIME HEATING IN COMBINATION WITH INCREASED
MOISTURE AND AN UNSTABLE ENVIRONMENT WILL PROVIDE ALL OF SOUTHEAST
ARIZONA WITH SCATTERED THUNDERSTORMS TODAY.

DISCUSSION...KEMX WSR-88D DETECTED SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS OCCURRING WEST OF A FLORENCE-ORO VALLEY-NOGALES LINE
AT NOON. THE REST OF SOUTHEAST ARIZONA WAS VOID OF PRECIPITATION
ECHOES. THE SPECIAL KTUS SOUNDING VALID 18Z DEPICTED A PRECIPITABLE
WATER VALUE NEAR 1.60 INCHES AND THUS WAS MORE MOIST VERSUS THE
SOUNDING OF WEDNESDAY MORNING. THE MODIFIED SOUNDING FOR A MAXIMUM
TEMPERATURE OF 95 F AND DEWPOINT OF 58 F YIELDED A SURFACE-BASED
CAPE VALUE OF AROUND 1500 J/KG AND LIFTED INDEX VALUE OF MINUS 6
INDICATIVE OF A MODERATELY UNSTABLE ENVIRONMENT. HOWEVER THE MID-
LEVEL STEERING WIND COMPONENT WAS MORE FROM THE EAST VERSUS THE
NORTHEAST COMPONENT OF WEDNESDAY MORNING. THE UPPER HIGH WAS
CENTERED OVER NORTHWEST ARIZONA THIS MORNING AND WILL SLOWLY DRIFT
TO THE SOUTH DURING THE NEXT 24 HOURS. THE COMBINATION OF DAYTIME
HEATING AND AMPLE MOISTURE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE MAY BE ISOLATED
STRONG AND SUBSEQUENT DAMAGING WIND GUSTS THIS AFTERNOON AND EARLY
EVENING GIVEN THE FAIRLY DRY NEAR-SURFACE REGIME. THE STORMS ARE
EXPECTED TO MOVE AND/OR PROPAGATE TOWARD THE WEST THIS AFTERNOON AND
EVENING. RAINFALL AMOUNTS OF ONE-QUARTER TO ONE-HALF OF AN INCH WITH
ISOLATED AMOUNTS OF UP TO 1.50 INCHES CAN BE EXPECTED IN THE HIGHER
TERRAIN. RAINFALL AMOUNTS OF ONE-TENTH TO ONE-HALF OF AN INCH ARE
EXPECTED IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR FRIDAY AND
SATURDAY. THE POTENTIAL OF LOCALLY HEAVY RAINS WILL PARTICULARLY
EXIST FRIDAY AFTERNOON AND EVENING. A GRADUAL DRYING TREND IS
EXPECTED STARTING SUNDAY AND WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK. ANY THUNDERSTORMS OF SIGNIFICANCE BY WEDNESDAY WILL BE
CONFINED TO JUST NEAR THE MOUNTAINS OF FAR SOUTHEAST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BF

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 13, 12:38 PM MSTFlash Flood WarningTWCPima, Santa Cruz52 min
Aug 13, 1:07 PM MSTFlash Flood WarningTWCGraham113 min
Aug 13, 1:50 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 13, 3:16 PM MSTSevere Thunderstorm WarningTWCPinal44 min
Aug 13, 3:19 PM MSTFlash Flood WarningTWCPinal56 min
Aug 13, 3:58 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 13, 4:05 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 13, 4:11 PM MSTFlash Flood WarningTWCPima64 min
Aug 13, 4:45 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.